Try it
Pharmacology · Antidiabetic drugs: pioglitazone
Sample itemA 64-year-old man with type 2 diabetes has weight gain, bilateral ankle swelling and exertional dyspnoea a few weeks after a new oral drug is added. Which drug is the most likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Pioglitazone
Thiazolidinediones activate PPAR-gamma, improving insulin sensitivity, but also promote renal sodium and water retention, causing oedema and precipitating heart failure. They are contraindicated in New York Heart Association class III and IV failure. Other adverse effects include weight gain and fractures.
Option by option
A. Sitagliptin
Sitagliptin is weight-neutral and is not associated with oedema from fluid retention.
B. Acarbose
Acarbose causes flatulence and diarrhoea and no fluid retention.
C. Pioglitazone (correct)
Correct. PPAR-gamma activation causes fluid retention and can precipitate heart failure.
D. Gliclazide
Gliclazide mainly causes hypoglycaemia and modest weight gain, not marked fluid retention.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?